Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 1, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 5, 2011, 4:33 PM PDT for Plumas County, Sierra County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 4:33 PM PDT (23:33 UTC)
- Expired
- Jul 5, 2011, 5:15 PM PDT
- In force
- 42 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Plumas County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 81 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2864 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
790 WUUS55 KREV 052333 SVRREV CAC063-091-060015- /O.NEW.KREV.SV.W.0001.110705T2333Z-110706T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 433 PM PDT TUE JUL 5 2011 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA... NORTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 515 PM PDT * AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CALPINE...OR 7 MILES SOUTH OF BECKWOURTH...AND MOVING NORTH AT 5 MPH. THIS STORM IS ALSO PRODUCING HEAVY RAINFALL. * LOCATIONS AFFECTED INCLUDE...CALPINE AND HIGHWAY A23 INT HE SIERRA VALLEY. LAT...LON 3980 12049 3980 12029 3964 12029 3964 12049 TIME...MOT...LOC 2333Z 187DEG 3KT 3972 12039 $$ BRONG
3 follow-up statements
015 WUUS55 KREV 052336 CCA SVRREV CAC063-091-060015- /O.COR.KREV.SV.W.0001.110705T2333Z-110706T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE RENO NV 433 PM PDT TUE JUL 5 2011 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA... NORTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 515 PM PDT * AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CALPINE...OR 7 MILES SOUTH OF BECKWOURTH...AND MOVING NORTH AT 5 MPH. THIS STORM IS ALSO PRODUCING HEAVY RAINFALL. * LOCATIONS AFFECTED INCLUDE...CALPINE AND HIGHWAY A23 IN THE SIERRA VALLEY. LAT...LON 3980 12049 3980 12029 3964 12029 3964 12049 TIME...MOT...LOC 2333Z 187DEG 3KT 3972 12039 $$ BRONG
170 WWUS55 KREV 052350 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 450 PM PDT TUE JUL 5 2011 CAC063-091-060015- /O.CON.KREV.SV.W.0001.000000T0000Z-110706T0015Z/ SIERRA CA-PLUMAS CA- 450 PM PDT TUE JUL 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR SOUTHEASTERN PLUMAS AND NORTH CENTRAL SIERRA COUNTIES... AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CALPINE...OR 7 MILES NORTH OF SIERRAVILLE. THIS STORM WAS NEARLY STATIONARY. HEAVY RAIN IS ALSO AFFECTING HIGHWAY A23...WITH PONDING OF WATER ON THE ROAD AND RISES ON SMALL CREEK AND STREAMS IN THE VICINITY OF BECKWOURTH PEAK. * LOCATIONS AFFECTED INCLUDE...CALPINE AND HIGHWAY A23 IN THE SIERRA VALLEY. LAT...LON 3980 12049 3980 12029 3964 12029 3964 12049 TIME...MOT...LOC 2348Z 224DEG 1KT 3969 12039 $$ BRONG
876 WWUS55 KREV 060016 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 516 PM PDT TUE JUL 5 2011 CAC063-091-060025- /O.EXP.KREV.SV.W.0001.000000T0000Z-110706T0015Z/ SIERRA CA-PLUMAS CA- 516 PM PDT TUE JUL 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLUMAS AND NORTH CENTRAL SIERRA COUNTIES HAS EXPIRED... THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...HOWEVER MODERATE TO HEAVY RAIN WILL CONTINUE ALONG HIGHWAYS 49...89 AND A-23 IN THE SIERRA COUNTY. LAT...LON 3980 12049 3980 12029 3964 12029 3964 12049 TIME...MOT...LOC 2350Z 224DEG 1KT 3969 12039 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:52 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 5, 2:52 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
252 PM PDT TUE JUL 5 2011
.SHORT TERM...
BIGGEST FORECAST CONCERN TODAY REVOLVES AROUND TSTM COVERAGE AND
RAINFALL INTENSITY WEDNESDAY...ESPECIALLY OVER THE PORTION OF THE
CWA SOUTH OF HIGHWAY 50.
SHOWERS AND A FEW TSTMS HAVE DEVELOP OVER THE RGN TODAY IN
UNSTABLE AIRMASS AND ARE DRIFTING SLOWLY WEST. RIGHT NOW DO NOT SEE
A HUGE FLOODING CONCERN THIS EVENING. WILL CARRY TSTMS INTO THE
EVENING THEN LEAVE JUST LINGERING SHOWERS ACROSS SRN AREAS
OVERNIGHT. EVEN THOUGH MODELS INDICATE A WEAK DISTURBANCE MOVING
ACROSS THE RGN TONIGHT...IT DOES NOT APPEAR STRONG ENOUGH TO
WARRANT MENTION OF TSTMS.
FOR WEDNESDAY THERE ARE PLUSES AND MINUSES TO SUPPORT HEAVY RAIN.
PWATS ARE PROGGED TO REACH BETTER THAN 1.00 INCHES ACROSS THE FAR
SRN CWA WHILE STAYING UNDER 0.75 INCHES ACROSS THE FAR NORTH. THIS
IS A LITTLE LOWER THAN PREVIOUS MODELS INDICATED. ATMOSPHERE SHOWS
SOME INCREASING INSTABILITY BUT AM A BIT CONCERNED THAT EARLY
MORNING CLOUDS AND EARLY START TO CONVECTION COULD LIMIT DEEP
CONVECTIVE POTENTIAL. MID/HI LVL LAPSE RATES ARE NOT QUITE AS
HIGH AS I WOULD LIKE TO SEE FOR DEEP CONVECTION. AND THERE IS A
DISTINCT LACK OF SIGNIFICANT FORCING THAT WOULD RESULT IN
ORGANIZED STORMS. THAT HAVING BEEN SAID...LOW TO MID LVL FLOW
REMAINS VERY LIGHT...SO STORMS THAT DO DEVELOP WOULD MOVE LITTLE
IF ANY. TYPICALLY WITH PWATS AN INCH OR BETTER AND SLOW MOVING
STORMS THERE IS AN INCREASED THREAT OF HEAVY RAINS AND FLASH
FLOODING. IN MONO COUNTY THERE REMAINS A FAIRLY DEEP RIPE SNOW
PACK IN THE HIGHER ELEVATIONS AS WELL AND THERE ALREADY EXISTS
SOME VERY MINOR FLOODING DUE TO SNOW MELT. WHILE NOT ALL OF THE
INGREDIENTS EXIST...THE COMBINATION OF HEAVY RAIN IN
THUNDERSTORMS...ESPECIALLY IN AREAS WITH SNOW COVER...WITH LITTLE
MOVEMENT AND HIGH PWATS ARE ENOUGH TO WARRANT ISSUING A FLASH
FLOOD WATCH FOR THE FAR SRN PART OF THE CWA. HEAVY RAINS WILL BE
MORE ISOLATED FARTHER NORTH WHERE PWATS WILL BE LESS. WILL MENTION
THE POSSIBILITY OF HEAVY RAIN FARTHER NORTH INTO TAHOE...BUT DO
NOT FEEL IT WOULD BE WIDESPREAD ENOUGH TO WARRANT A WATCH.
BY THURSDAY ANOTHER TROF BEGINS TO EDGE CLOSER TO THE RGN. THIS
WILL RESULT IN SLIGHTLY COOLER TEMPS AND SOME DRYING ACROSS THE
FAR NORTHERN CWA. WEST TO SOUTHWEST FLOW ALOFT SHOULD NOT BE
SUFFICIENT TO DRY OUT THE FAR SRN CWA SO KEPT MENTION OF SHOWERS
AND TSTMS THERE AND THE FAR EAST. WINDS SHOULD ALSO PICK UP
THURSDAY AS THE TROF APPROACHES WITH A SPEEDS A BIT MORE THAN A
TYPICAL ZEPHYR FROM WALKER NORTH ALONG THE 395 CORRIDOR AND EAST
INTO THE BASINS.
FOR FRIDAY MODELS PERSIST IN DRAWING A WEAK VORT LOBE THROUGH THE
FAR NRN CWA AND THERE COULD BE ENOUGH RESIDUAL MSTR TO FIRE
ISOLATED TSTMS NORTH OF SUSANVILLE. FOR NOW WILL LEAVE THIS AS
SLIGHT CHANCE AS CONFIDENCE IS NOT VERY HIGH. WILL ALSO LEAVE
SLIGHT CHANCE IN THE MONO-MINERAL CONVERGENCE ZONE FOR FRIDAY.
TEMPS JUST A DEGREE OR TWO COOLER FRIDAY AS WELL...BUT REMAIN AT
OR ABOVE AVERAGE THROUGH THE ENTIRE FORECAST PERIOD. MLF
.LONG TERM...SATURDAY THROUGH TUESDAY...
12Z MODELS ARE IN FAIR TO GOOD AGREEMENT FOR LATE IN THE FORECAST
PERIOD REGARDING THE OVERALL PATTERN OVER THE WEST. UPPER TROUGH
IS FORECAST TO REDEVELOP ALONG THE WEST COAST THIS WEEKEND THEN
SLOWLY DEEPEN THROUGH THE MIDDLE OF NEXT WEEK. 500 MB HEIGHTS ARE
FORECAST TO FALL INTO THE 570S WITH 700 TEMPS DECREASING TO LESS
THAN 10C BY NEXT WEEK. THIS WILL BRING COOLING WITH HIGH TEMPS
FALLING TO NEAR AVERAGE THIS WEEKEND...AND PERHAPS A LITTLE BELOW
AVERAGE BY NEXT WEEK. SOUTHWEST FLOW ALOFT AND GOOD SURFACE
GRADIENTS SHOULD ENSURE A HEALTHY SUMMER-TIME ZEPHYR EACH
AFTERNOON AND EVENING.
THERE IS THE POTENTIAL FOR SOME LINGERING MOISTURE/INSTABILITY IN
MONO-MINERAL COUNTY CONVERGENCE ZONE THROUGH TUESDAY. CONDITIONS
LOOK EXTREMELY MARGINAL AT THIS TIME BUT DID NOT HAVE A GOOD ENOUGH
REASON TO PULL T-STORMS FROM THE FORECAST. IT LOOKS LIKE ISOLATED
COVERAGE AT BEST GIVEN THE LIMITED AMOUNT OF MOISTURE. SCV
&&
.AVIATION...
VFR CONDS AND GENERALLY LIGHT WINDS THROUGH WEDNESDAY. SCATTERED
TSTMS EXPECTED THIS AFTERNOON IN WRN MONO COUNTY INCLUDING KMMH
AIRPORT...WITH ISOLATED TSTMS TO THE NORTH TOWARD KTVL/KTRK AREA.
TSTMS WILL DISSIPATE THIS EVENING...THEN REDEVELOP WED AFTERNOON
ACROSS MUCH OF THE AREA WITH GREATER COVERAGE THAN TODAY. ALL TAF
SITES...INCLUDING KNRO...WILL BE VULNERABLE TO TSTM ACTIVITY WED.
TSTMS WILL BE NEARLY STATIONARY AND WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN AND GUSTY/ERRATIC WINDS UP TO 50 MPH. SCV
&&
.HYDROLOGY...
THE AREAL FLOOD WARNING FOR MONO COUNTY HAS BEEN REPLACED WITH AN
AREAL FLOOD ADVISORY. BASED ON REPORTS FROM LOCAL LAW ENFORCEMENT
AND FOREST SERVICE OFFICIALS...FLOODING HAS DECREASED WITH MAIN
IMPACTS IN MONO COUNTY CONFINED TO THE HIGH COUNTRY AS SOME
STREAMS ALONG HIKING TRIALS REMAIN IMPASSABLE.
AS THE CHANCE FOR THUNDERSTORMS WITH SHOWERS INCREASES THROUGH
WEDNESDAY...WE COULD SEE INCREASED RUNOFF AS MELTING OF THE
SNOWPACK ACCELERATES DUE TO RAIN ON SNOW. THIS COULD WORSEN
FLOODING ALONG AREA STREAMS AND CREATE A POTENTIAL FLASH FLOOD
HAZARD.
FOR THE WALKER RIVER BASIN...A FLOOD WARNING REMAINS IN EFFECT FOR
MINOR FLOODING OF LOW LANDS AND AGRICULTURAL AREAS FROM MASON TO
JUST BELOW YERINGTON. FLOODING CONCERNS FROM WABUSKA DOWNSTREAM TO
WEBER RESERVOIR HAVE EASED. ADDITIONAL RESERVOIR RELEASES UPSTREAM
COULD CAUSE RENEWED RISES ON THE MAINSTEM WALKER RIVER LATER THIS
WEEK OR EARLY NEXT WEEK SO ANYONE WITH INTERESTS ALONG THE RIVER
IS ADVISED TO CHECK THE CURRENT FLOOD WARNING FOR ADDITIONAL
INFORMATION.
ALTHOUGH NO FLOODING IS EXPECTED...THE WEST WALKER RIVER WILL
REMAIN AT OR NEAR BANKFULL THE REST OF THE WEEK AS WARM/HOT
WEATHER AND SNOWMELT CONTINUES.
THE HUMBOLDT RIVER AT IMLAY HAS GONE ABOVE ACTION STAGE...AND IS
FORECAST TO SLOWLY RISE TO WITHIN A FEW INCHES OF FLOOD STAGE BY
LATE IN THE WEEK. MLF/GB
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING NVZ001.
CA...FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING CAZ073.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jul 5, 3:32 PM PDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 332 PM PDT TUE JUL 5 2011 CAZ071-052300- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 332 PM PDT TUE JUL 5 2011 ...STRONG THUNDERSTORM BETWEEN STAMPEDE RESERVOIR AND LOYALTON ... AT 324 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CA 49 AT SIERRA-PLUMAS CO LINE...OR 10 MILES NORTH OF STAMPEDE RESERVOIR. THIS STORM IS NEARLY STATIONARY. HAIL UP TO THE SIZE OF MARBLES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. && LAT...LON 3953 12005 3962 12032 3980 12025 3975 12001 TIME...MOT...LOC 2229Z 041DEG 6KT 3962 12015 SCV
Special weather statement, Jul 5, 4:15 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 415 PM PDT TUE JUL 5 2011 CAZ071-072-060000- GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 415 PM PDT TUE JUL 5 2011 ...THUNDERSTORMS CONTINUE ACROSS SIERRA COUNTY... AT 403 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING THUNDERSTORMS ACROSS EASTERN SIERRA COUNTY...EASTERN NEVADA COUNTY AND FAR SOUTHERN PLUMAS AND LASSEN COUNTIES. THE STORMS WILL REMAIN NEARLY STATIONARY. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL OCCUR WITH THESE STORMS. * LOCATIONS AFFECTED INCLUDE...BECKWOURTH...BOCA AND STAMPEDE RESERVOIRS...SIERRAVILLE AND CALPINE. TRAVELERS ON HIGHWAYS 49...89 AND BACK COUNTRY ROADS IN THE AREA SHOULD BE PREPARED FOR HEAVY RAIN...AND PONDING OF WATER ON ROADS. RAPID RISES ON SMALL CREEKS AND STREAMS ARE POSSIBLE. CAMPERS AND HIKERS SHOULD SEEK SHELTER FROM THESE STORMS. && LAT...LON 3986 12001 3933 12002 3932 12033 3981 12053 TIME...MOT...LOC 2309Z 163DEG 2KT 3964 12015 BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:03 PM PDT | Special Weather Statement | REV | Mono | 42 min |
| Jul 4, 7:14 PM PDT | Special Weather Statement | REV | Mono | 106 min |
| Jul 5, 12:21 PM PDT | Areal Flood Advisory | REV | Mono | 8 days |
| Jul 5, 2:21 PM PDT | Flash Flood Watch | REV | Mono | 30 hr |
| Jul 5, 3:32 PM PDT | Special Weather Statement | REV | Sierra | 28 min |
| Jul 5, 4:15 PM PDT | Special Weather Statement | REV | Sierra | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.